1 (edited by PCL1029 Sat, 16 Jul 2011 10:25:27)

Topic: Suggestions for management of cancer-related fatigue

Hi,
Most of the info. are from current medical practice literature.

First to identify and treat the the factors known to be associated with cancer-related fatigue.(ie: abnormal serum electrolytes etc.;careful titration of opioid analgesics etc.);If other diseases cause anemia,they should be treated and identified also.(ie:blood loss,hemolysis,iron,B12 and folate deficiency)

1.Correction of anemia-the most common reversible cause of fatigue in patients with cancer either due to the cancer treatment or the underlying disease.
RBC  blood transfusions or use of ESAs(epogen,darbepoetin) when Hemoglobin is<10.is  used.(see Dec/2010 ASCO updated guideline below) . But contraversy is still remain whether  and how to use ESAs effectively.

on Dec.2010,ASCO updated the guideline for ESAs indicated that ,based on 13 randomized controlled trails,the data show that ESAs INCREASE the risk of venous thromboembolism and /or survival in patients with cancer.ESAs showed increased in risks in tumor progression in certain type of cancer patients . The new specific indications are ESAs should only be initiated to avoid transfusion,not for other purposes such as improving fatigue or quality of life.  Clinical judgement is needed when using ESAs when Hgb is >10.

2a.Intervention such as Yoga(consisted of breathing,yoga postures and meditation)exercise  twice weekly  for six weeks improve sleep quality,fatigue and quality of life.Acupuncture twice a week also show benefit in a randomized phase 2 trial by 31%-75% in fatigue symptom resolution.
2b.A study involved 417 older patients(65-92 years old) with cancer during and after chemo treatment done by Univ. of Rochester in New York and presented at ASCO 6/2011 meeting indicated  that patients 65 and older who exercised DURING treatment(Tx)reported  significantly less" shortness of breath" and better self-rated health 6 months AFTER Tx compared to those who did not exercise. Patient 80 and older who exercised during Tx reported significantly less nausea,fatigue,and total side effects 6 months after Tx compared to those who did not exercise.
3.Administration  of psychostimulants has been reported to improve  fatigue symptoms in  an open-label studies; but double- blind studies are needed to prove its true effectiveness.Modafinil,methlphenidate are the 2 most common ones.
4. Administration of antidepressants may be helpful especially for patients suffer both depression and fatigue.;nortriptyline,amitriptyline etc.
5.Steroids may be most useful for patients with cancer-related fatigue who are in the late stage of cancer.

For a more in depth about this subject apart from using medication;the following link by Marion is a good way to start.
http://www.cancer.net/patient/Cancer+Ne … +Survivors
God bless

Last edited by PCL1029 (Sat, 02 Jul 2011 21:46:40)

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Suggestions for management of cancer-related fatigue

Hi Percy,

Thanks for this. My dad had a lot of issues with sleeping and relaxing after he got home from having his PDT. No wonder I guess seeing as he had just spent 6 weeks in a small room on his own in the hospital. The major side effect of PDT as I am sure you are aware is skin sensitivity to light, so had to spend 6 weeks in a room on his own with the light being controlled.

Anyway, he started getting Reiki massages to help him sleep and relax and they worked well when he had them. First time he got one he was snoozing soundly after 10 minutes inot the massage! He started getting them once a week at home, then when he started going to the day care centre he was getting them twice a week and he loved them.

My dad was also put on Prozac when he was going through his hospital stay for the PDT and they kept him on it once he got home, and he tried Zopiclone as well to help with his sleeping at night.

Best wishes,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.